Organophosphate poisoning can occur due to occupational or accidental exposure, deliberate ingestion, or chemical warfare with nerve gases.
Presentation is highly variable due to differences in dose, agent toxicity, and type of exposure.
Diagnosis is usually based on a history of exposure, with characteristic signs of cholinergic excess, but can be difficult when the patient is inadvertently exposed, unconscious, or confused.
Standard treatment is resuscitation, supportive care, decontamination, and use of atropine.
Accidental or occupational exposures nearly always have a favorable outcome.
Organophosphate poisoning occurs after dermal, respiratory, or oral exposure to either organophosphate pesticides (e.g., chlorpyrifos, dimethoate, malathion, parathion) or nerve agents (e.g., tabun, sarin), causing inhibition of acetylcholinesterase at nerve synapses. The term organophosphate poisoning only applies to those organophosphates that inhibit acetylcholinesterase. This topic focuses on pesticide poisoning.
History and exam
Key diagnostic factors
- increased secretions
- pinpoint pupils
- distinctive odor
- chest crackles and rhonchi
Other diagnostic factors
- visual disturbances
- influenza-like syndrome
- urinary or fecal incontinence
- proximal muscle weakness
- abnormal deep tendon reflexes
- abnormal heart rate
- abnormal blood pressure
- decreased respiration
- delayed-onset central nervous system and peripheral (predominantly motor) neuropathy
- pesticide availability
- history of self-harm or recent interpersonal conflict
- mental illness
- alcohol or drug abuse
1st investigations to order
- atropine therapeutic trial
- plasma cholinesterase
- red blood cell cholinesterase
Investigations to consider
- chest x-ray
- blood gases
occupational or accidental poisoning
deliberate ingestion or terrorism/warfare with nerve agent
organophosphate-induced delayed neuropathy
Nicholas Buckley, MD, FRACP
Professor of Clinical Pharmacology
Sydney Medical School
University of Sydney
New South Wales
NB is an author of a number of references cited in this topic.
Steven B. Bird, MD, FACEP
Assistant Professor of Emergency Medicine
Division of Medical Toxicology
University of Massachusetts Medical School
SBB declares that he has no competing interests.
Cynthia K. Aaron, MD, FACMT, FACEP
Regional Poison Center
Children's Hospital of Michigan
CKA holds stock in Merck Pharmaceuticals and is a paid consultant for ToxEd. She was briefly a paid consultant for Lexi-Comp.
Kent R. Olson, MD
Professor Medical Director
San Francisco Division
California Poison Control System
KRO declares that he has no competing interests.
Ruben Thanacoody, MD, FRCP(Edin)
Consultant Physician and Clinical Toxicologist
National Poisons Information Service (Newcastle)
RT declares that he has no competing interests.
- Carbamate poisoning
- Chlorophenoxy herbicide poisoning
- Opioid overdose
- Management of acute organophosphorus pesticide poisoning
- Clinical management of acute pesticide intoxication: prevention of suicidal behaviours
Radial artery puncture animated demonstration
Femoral artery puncture animated demonstrationMore videos
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer